Listen Live

HomeNewsInterior Health Encouraging Drug Checks Following Cranbrook Overdose Alert

Interior Health Encouraging Drug Checks Following Cranbrook Overdose Alert

Interior Health officials confirm that Cranbrook’s overdose alert is for all drugs, and not just specifically MDMA as previously reported.

According to Jennifer Driscoll, Regional Harm Reduction Coordinator with Interior Health, they can’t confirm exactly what drugs caused the multiple severe overdoses over the past number of days, prompting the overdose alert.

“We don’t know what substance was involved, but anecdotally we are hearing that these overdoses may be linked to contaminated MDMA, but again that’s unconfirmed,” Driscoll told MyEastKootenayNow.com. “I think the important message here is that if you are using drugs, take advantage of the services that are available in Cranbrook like drug checking.”

More: Toward the Heart Drug (BCCDC Harm Reduction Services)

- Advertisement -

More: Drug Checking Services (Interior Health)

ANKORS in Cranbrook has the ability to check drugs for fentanyl, being able to either test drugs as home or on-site. ANKORS is located at #209 16th Ave North in Cranbrook and can be reached at 250-426-3383.

Driscoll said the overdose alert could be quite alarming for the Cranbrook community, considering there was not reported illicit drug overdose deaths in the community in 2019, and the only one reported death in 2018.

“The East Kootenay hasn’t had any fatal overdoses reported to the Coroner’s Service since 2018 so I think it can feel shocking and I think it’s a really good reminder to be really diligent around overdose prevention strategies.”

Previous: Interior Health Confirms Overdose Alert in Cranbrook (February 26, 2020)

Driscoll said the best way to prevent overdoses and to save lives is having a Naloxone kit and knowing how to use it. A number of locations have Naloxone kits available for the public.

“Folks can access kits and get training for them at all IH locations in Cranbrook, so through Public Health and Mental Health Services,” noted Driscoll. “Also, East Kootenay Addiction Services is able to provide and train folks on take-home Naloxone, and ANKORS also.”

Interior Health provided several safety tips if people are going to use drugs in the community, in an effort to prevent overdoses and potential fatalities as a result of drug use.

  • Use Drug Checking Services prior to using all drugs
  • Avoid using different drugs at the same time or using drugs and alcohol together
  • Don’t use alone, leave your door unlocked and tell someone to check on you
  • Test by using a small amount, then go slow
  • Carry a Naloxone kit and know how to use it
  • Use at an overdose prevention or supervised consumption site if one is near you

“There are toxic drugs circulating in our community and it’s really important for people to know where they can obtain Naloxone, where they can get trained, where drug checking services are available, not to use alone, to let people know if they are using,” said Driscoll. “If you are using drugs or you know of a family member or a loved one or anyone who you know of that is using drugs, it’s important to remind folks to not use alone if at all possible or leave your door unlocked, have a Naloxone kit at your side.”

Common signs that someone is having an overdose include the individual taking slow breaths or not breathing at all, their lips and fingertips turning blue, gurgling or gasping, being difficult to wake up or be non-responsive.

If someone is having an overdose, call 9-1-1 immediately, give rescue breaths and open the person’s airway, and give Naloxone or Narcan if available.

Cranbrook’s overdose alert will remain in effect until March 3, 2020.

Cranbrook Overdose Alert Poster – February 25, 2020

- Advertisment -
- Advertisment -
- Advertisment -

Continue Reading